Alopecia is a common presenting complaint in veterinary medicine and is known to occur secondary to numerous primary conditions. In this report, six unrelated dogs from three households were subsequently determined to have developed alopecia as a result of accidental transdermal exposure to their owners' topical hormone replacement therapy (THRT). All cases presented with alopecia ranging in duration from 2 mo to 2.5 yr. All dogs demonstrated alopecia affecting the ventral neck, thoracic and abdominal surfaces, proximal lateral extremities, and lateral trunk. At the time of initial presentation, five of six dogs were also noted to have physical exam findings suggestive of feminization. In all cases, serum total thyroxine was within normal reference range. Affected skin was biopsied in five dogs, and all samples demonstrated four similar histological characteristics: basal melanosis, epidermal and infundibular follicular hyperkeratosis, kenogen hair follicles, and small sebaceous glands. All dogs had elevated baseline estradiol levels, and four dogs had concurrent elevations of baseline progesterone. Average time to onset of clinical signs in those dogs was 5.5 mo after the owners started THRT. Following discontinuation of THRT by the owners, all dogs had complete resolution of their clinical signs by 5.5 mo.
Canine Alopecia Secondary to Human Topical Hormone Replacement Therapy in Six Dogs
- Views Icon Views
- Share Icon Share
- Search Site
Darren J. Berger, Thomas P. Lewis, Anthea E. Schick, Rose I. Miller, Diana G. Loeffler; Canine Alopecia Secondary to Human Topical Hormone Replacement Therapy in Six Dogs. J Am Anim Hosp Assoc 1 March 2015; 51 (2): 136–142. doi: https://doi.org/10.5326/JAAHA-MS-6247
Download citation file: